Sun Sentinel Broward Edition
Acne medication vs. severe side effects
Dear Dr. Roach: My 18-year-old daughter at college has severe acne that has not improved with OTC or prescribed topical treatments. Her dermatologists discussed the option of oral treatments, including the drug isotretinoin, which can have severe side effects.
She is already depressed due to the lack of self-esteem that acne can cause. I am concerned for her mental health and wonder if this drug, as dangerous as it can be, is a better option than letting her sink further into debilitating moods. — D.A.
Cholesterol and triglycerides frequently increase during treatment, but these usually are transient and go back to normal when stopping the medication. Muscle aches may occur, especially with exercise. Dry skin is common, and cheilitis (inflammation of and around the lips) is nearly universal at high doses.
Depression is another significant issue. Suicides have been reported among young adults being treated with isotretinoin, but it’s not clear if the rate is higher than would be expected without treatment, or even if psychological distress due to severe acne might be the contributing factor to suicide, rather than the medication. In a large study of 18and 19-year-old young women, there was a 14 percent increase in the risk of suicidal thoughts among isotretinoin users.
Isotretinoin is the only medication that can permanently improve acne, and the majority of people treated will have significant improvement. In the initial study, 13 out of 14 who took it had complete clearance of their acne. However, relapse can happen, and only about 40 percent will be permanently cured.
Given the high likelihood of significant side effects, only those with very severe acne should consider this medication. I hope this information makes her further discussions with her doctor more productive.
Write to Dr. Roach at ToYourGoodHealth @med.cornell.edu.